loader

Cough syrup and cavities?

by on March 25, 2016
Posted in Blog

You’re probably aware that candy leads to cavities and sugary drinks can also cause decay. But cough syrup? Unfortunately, it’s true – certain syrupy medications can cause tooth troubles, especially if they’re consistently taken over a long period of time.

The antihistamine syrups you can buy over-the-counter to help you and your kids combat the flu or allergies often have high acidity. These medications can also contain sugar to help with the taste. Combined, those factors are like a one-two punch for teeth, working together to dissolve tooth enamel and cause erosion.

Don’t worry – we’re not suggesting you suffer through seasonal ailments without any relief.

Avoid taking syrup medication right before bed. Since saliva flow naturally decreases at night, the residue won’t rinse away like it would during the day.
If there’s no way around a bedtime dose, make sure to rinse with water afterward.
Try to take medications with meals. Chewing increases saliva flow, which helps wash away sugars and acids.

facebooktwittergoogle_pluslinkedin

Share: